Alert archive / Nevada / High Wind Watches in 2017
High Wind Watch 5, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Mar 28, 2017, 3:38 PM PDT for Lyon County, Mineral County, Nevada; Mono County, California. It took effect at Mar 30, 2017, 9:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2017, 3:38 PM PDT (22:38 UTC)
- In effect from
- Mar 30, 2017, 9:00 AM PDT
- Expired
- Mar 29, 2017, 2:46 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS75 KREV 282238 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 338 PM PDT Tue Mar 28 2017 CAZ072-NVZ002-291300- /O.NEW.KREV.WI.Y.0008.170330T1200Z-170331T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 338 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT THURSDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 5 AM to 8 PM PDT Thursday. * Timing: Winds will increase through the day Thursday. * Winds: West 20 to 30 mph with gusts to 45 mph shifting northwest by early afternoon behind a passing cold front. * Waves on Lake Tahoe: 2 to 4 feet. Highest waves on eastern and southern shores. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-291300- /O.NEW.KREV.WI.Y.0008.170330T1400Z-170331T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 338 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM PDT THURSDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 7 AM to 8 PM PDT Thursday. * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front mid-morning. * Winds: West 20 to 30 mph with gusts to 45 mph shifting northwest by early afternoon behind the front. * Impacts: Strong crosswinds may produce travel restrictions for high profile vehicles. Choppy conditions can be expected on Washoe Lake. Areas of turbulence and wind shear will be possible for those with aviation interests. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ004-005-291300- /O.NEW.KREV.WI.Y.0008.170330T1400Z-170331T0600Z/ Surprise Valley California- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 338 PM PDT Tue Mar 28 2017 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 11 PM PDT THURSDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 7 AM to 11 PM PDT Thursday. * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front mid to late morning. * Winds: West 25 to 35 mph with gusts to 50 mph shifting northwest by early afternoon behind the front. * Waves on Pyramid Lake: 2 to 4 feet. Highest waves on eastern and southern shores. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-NVZ001-291300- /O.NEW.KREV.HW.A.0005.170330T1600Z-170331T0600Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, and Smith Valley 338 PM PDT Tue Mar 28 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Reno has issued a High Wind Watch, which is in effect from Thursday morning through Thursday evening. * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front by early afternoon. * Winds: West 30 to 40 mph with gusts up to 60 mph shifting northwest by early afternoon behind the front. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Choppy waters can be expected on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
1 follow-up statement
622 WWUS75 KREV 290946 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 246 AM PDT Wed Mar 29 2017 CAZ073-NVZ001-300000- /O.UPG.KREV.HW.A.0005.170330T1600Z-170331T0600Z/ /O.NEW.KREV.HW.W.0006.170330T1500Z-170331T0300Z/ Mono County-Mineral and Southern Lyon Counties- Including the cities of Bridgeport, Mammoth Lakes, Hawthorne, Yerington, and Smith Valley 246 AM PDT Wed Mar 29 2017 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM PDT THURSDAY... The National Weather Service in Reno has issued a High Wind Warning, which is in effect from 8 AM to 8 PM PDT Thursday. The High Wind Watch is no longer in effect. * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front by early afternoon. * Winds: West 30 to 40 mph with gusts up to 70 mph shifting northwest by early afternoon behind the front. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Choppy waters can be expected on area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-300000- /O.CON.KREV.WI.Y.0008.170330T1200Z-170331T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 246 AM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT THURSDAY... * Timing: Winds will increase through the day Thursday. * Winds: West 20 to 30 mph with gusts to 45 mph shifting northwest by early afternoon behind a passing cold front. * Waves on Lake Tahoe: 2 to 4 feet. Highest waves on eastern and southern shores. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-300000- /O.CON.KREV.WI.Y.0008.170330T1400Z-170331T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 246 AM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM PDT THURSDAY... * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front in the morning. * Winds: West 20 to 35 mph with gusts to 55 mph shifting northwest by early afternoon behind the front. * Impacts: Strong crosswinds may produce travel restrictions for high profile vehicles. Choppy conditions can be expected on Washoe Lake. Areas of turbulence and wind shear will be possible for those with aviation interests. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ004-005-300000- /O.CON.KREV.WI.Y.0008.170330T1400Z-170331T0600Z/ Surprise Valley California- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 246 AM PDT Wed Mar 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 11 PM PDT THURSDAY... * Timing: Winds will increase Thursday morning with the strongest winds expected with the passage of a strong cold front mid to late morning. * Winds: West 25 to 35 mph with gusts to 55 mph shifting northwest by early afternoon behind the front. * Waves on Pyramid Lake: 2 to 4 feet. Highest waves on eastern and southern shores. * Impacts: Crosswinds may result in travel impacts for high profile vehicles and areas of wind shear for aviation. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Mar 28, 2:39 AM PDT, 12 hours 59 minutes earlier.
Area forecast discussion, Mar 28, 2:39 AM PDT, 12 hours 59 minutes before
Area Forecast Discussion National Weather Service Reno NV 239 AM PDT Tue Mar 28 2017 .SYNOPSIS... Dry conditions, light winds and a warming trend will be the story for today and Wednesday before the next storm arrives early Thursday morning. The Thursday storm will bring another round of rain and snow showers, but also strong gusty winds. Thursday afternoon and Friday will be much cooler behind this storm. && .SHORT TERM... Forecast remains on track early this morning. We are getting a little bit of everything this week, which is pretty typical for the spring. Today/Wednesday will be warm and dry with light winds, while Thursday we will get another storm into the region. Main concerns with the Thursday system will be for a brief, but intense period of strong winds and another round of rain and snow showers. Dry conditions with light winds are expected for today and Wednesday as shortwave ridging builds in across the Sierra and western Nevada. Temperatures will warm today and Wednesday as well, with the warmest temperatures expected Wednesday afternoon. By late Wednesday night, hints of the incoming storm will begin across northeastern California and far northwest Nevada. Weak warm air advection precipitation may begin to impact areas along the CA/OR border late Wednesday night into early Thursday morning before the main cold front pushes into the region. The main storm will drop through on Thursday morning and will be a quick hitter. This storm will bring strong winds along with chances for rain and snow. Let's take a look at the wind potential first. As the cold front approaches from the north, the surface pressure gradients tighten drastically just before 8am on Thursday. 700 mb wind speeds are right around 40-50kts along the cold front as it pushes southward across the western Sierra front. Since this appears to be a gradient-driven wind we could see sustained winds not dramatically lower than the wind gusts, so gusts between 45 to 55 mph will be possible for Thursday. Locally higher gusts may occur in Mono and Mineral counties as the cold front drops south through the day with gusts up to 60 mph possible. Impacts due to the strong winds, include but are not limited to, travel restrictions to high profile vehicles and increased risk for turbulence and wind shear for aviation. Now, onto the precipitation potential. The cold front associated with the storm will produce a brief, but intense period of precipitation early Thursday morning between 8am and 11am for areas north of Interstate 80 and between 11am and 2pm for areas south of Interstate 80. Although model forecasts do show the front weakening as it drops southward past the Interstate 80 corridor. Snow levels will drop quickly to most valley floors along and behind the cold front, but since this is occurring during the day, there should be limited accumulations for the lower valleys. Keep in mind that wet roads can create slick driving conditions, and that there may be a brief period of more intense precipitation right along the cold front that may limit visibilities for the morning commute. There is potential for some thunderstorms to develop in the vicinity of the cold front as well, which may result in some pellet showers. Precipitation liquid totals don't appear to exceed 0.25 inch for the Sierra and western Nevada for this storm. There is the potential for some upslope showers through early Friday morning for Alpine and Mono counties as the flow turns northeast behind the front. Otherwise much of the precipitation will have ended for areas north of Highway 50 by Thursday night. -Edan .LONG TERM...Friday through Monday... Minimal changes were made to the extended forecast this morning. Forecast models continue to struggle with the evolution of the long wave pattern...and thus the embedded short waves within that pattern...beyond day 5. An upper low exiting the region Friday should result in lingering showers early east of Highway 95. Brisk north winds are also possible Friday. This should keep the forecast highs a bit below guidance. A ridge builds for Saturday offering lighter winds and warming temperatures. Then everything starts to break down. The ECMWF is still persisting in dropping an open wave across the forecast area Sunday. This would result in showers...breezier conditions and cooler highs. This is in contrast to the GFS that keeps the ridge in place. But the more interesting development in the GFS is an upper low dropping south off the west coast that becomes a closed low by Monday morning. The GEFS ensemble members are split for Sunday...but many do show some type of trough over the region...closer to the ECMWF. The GFS brings a trough across the region Monday...but shower coverage is minimal as energy is being sheared out between the low off the southern CA coast and another trough over ern WA/OR. Meanwhile the ECMWF is developing a ridge off shore with northwest flow aloft. The ensemble members have a large spread in their solutions by then with no one solution favored. Given the difficulties the models are having with these transient lows...not atypical for this time of year...we will stay with a dry forecast for Sunday at this time and slight chance for precipitation over the northern forecast area for Monday. Highs should be a bit cooler with this scenario Monday following above average highs for Saturday and Sunday. && .AVIATION... Today and Wednesday will be dry with light winds, while another system queues up for Thursday. Rain and snow showers with gusty winds are expected with that next system, with a few thunderstorms possible over west central NV. Strong, gusty winds will increase late Wednesday into early Thursday morning with increasing potential for turbulence and low level wind shear for terminals in the Sierra and western Nevada. -Edan && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:38 PM PDT | Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 53 hr |
Nearby
High Wind Watches in Nevada, 2017High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.